Flash Flood, San Juan
- When
- September 9, 1:30 PM MST to 3:00 PM MST
- Where
- San Juan County, 28 mi W of Blanding
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -110.000
Heavy rain producing thunderstorms caused normally dry canyons to run with 4 to 5 feet of water in portions of Natural Bridges National Monument.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rain producing thunderstorms caused normally dry canyons to run with 4 to 5 feet of water in portions of Natural Bridges National Monument.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 9, 2:59 AM MST, 10 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 359 AM MDT FRI SEP 9 2005 .SHORT TERM (TODAY THROUGH SATURDAY NIGHT)... A VIGOROUS UPPER LOW CURRENTLY OVER CENTRAL CALIFORNIA IS SET TO MOVE ACROSS THE GREAT BASIN AS AN OPEN WAVE TODAY. THE SYSTEM WILL THEN LIFT NORTHEAST ACROSS EASTERN UTAH AND WESTERN COLORADO TONIGHT AS ANOTHER UPPER LOW OVER BRITISH COLUMBIA MOVES SOUTH OVER THE PACIFIC NORTHWEST. SOUTHWEST FLOW WILL STRENGTHEN OVER THE AREA TODAY WITH A STRONG JET SEGMENT SLIDING OVERHEAD LATE TODAY AND TONIGHT. WITH THE MOISTURE ALREADY IN PLACE, OROGRAPHIC AND DYNAMIC FORCING WILL BE ON THE INCREASE TODAY AND WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. CLOUDS WILL LIKELY HOLD DOWN THE INSTABILITY BUT INCREASED SHEAR AND DYNAMIC FORCING LOOK SUFFICIENT ENOUGH TO SUPPORT A FEW SEVERE STORMS THIS AFTERNOON AND EVENING. STORMS WILL MOVE ALONG AT A PRETTY GOOD PACE TODAY BUT STILL EXPECT SOME AREAS OF HEAVY RAIN DUE TO TRAINING CELLS AND PERSISTENT PRECIPITATION IN TERRAIN FAVORING SOUTHWEST FLOW. ALTHOUGH WINDS WILL BE PICKING UP TODAY HUMIDITIES SHOULD REMAIN ABOVE CRITICAL LEVELS WITH RESPECT TO FIRE WEATHER. DRIER AIR WILL ADVECT OVER THE AREA SATURDAY BUT THERE WILL BE ENOUGH LOW LEVEL MOISTURE FOR A CONTINUED CHANCE OF ISOLATED TO SCATTERED SHOWERS OR THUNDERSTORMS. A COLD FRONT WILL APPROACH THE AREA AND STALL ACROSS NORTHEAST UTAH. SOUTHWEST FLOW AHEAD OF THE FRONT WILL YIELD SOME BREEZY CONDITIONS SATURDAY. HUMIDITIES SHOULD TREND DOWN A LITTLE SATURDAY BUT STILL REMAIN ABOVE CRITICAL THRESHOLDS. LINDQUIST .LONG TERM (SUNDAY THROUGH FRIDAY)...COMMUNICATION PROBLEM BETWEEN NWSTG AND NCF HAS RESULTED IN NO 00Z MODEL DATA GETTING INTO AWIPS. AS A RESULT...WILL BASE LATEST FORECAST OFF 18Z/08 GFS AND DGEX... AND 12Z/08 ECMWF. SUNDAY AND MONDAY...TROUGH OVER THE PACIFIC NORTHWEST WILL GRADUALLY SLIDE EAST ACROSS THE NORTHERN ROCKIES BUT SHOULD REMAIN NORTH OF THE FORECAST AREA. A MODERATE SOUTHWEST FLOW WILL PLACE THE AREA WITHIN THE DRY SLOT REGION. BREEZY TO LOCALLY WINDY CONDITIONS WILL DEVELOP SUNDAY AS H7 FLOW INCREASES 20-30KTS BY 00Z/MON. COLD FRONT WILL ENTER NORTHWEST UTAH SUNDAY AFTERNOON...THEN SLIDE EAST AFFECTING NORTHEAST UTAH/NORTHWEST COLORADO SUNDAY NIGHT INTO MONDAY. COOLER TEMPS CAN BE EXPECTED MONDAY...MAINLY NORTH OF I-70. WITH THE EXCEPTION OF THE MOUNTAINS OF NORTHEAST UTAH AND NORTHWEST COLORADO...DRY CONDITIONS WILL EXIST WITH NO CHANCE OF PRECIP. TUESDAY THROUGH FRIDAY...A WEAK RIDGE OF HIGH PRESSURE WILL AFFECT THE AREA AS AN UPPER LEVEL LOW APPROACHES THE CALIFORNIA COAST BY WEDNESDAY. THIS LOW IS EXPECTED TO EVENTUALLY MOVE EAST AND OPEN UP ACROSS THE GREAT BASIN THURSDAY. DRY CONDITIONS WILL PREVAIL UNTIL THURSDAY. MOISTURE APPEARS LIMITED AT THIS TIME...SO WILL MAINTAIN SLIGHT CHANCE PRECIP. TEMPS WILL BE SEASONAL WITH NO SIGNIFICANT WARMING OR COOLING SEEN THROUGH THE PERIOD. NADLER.83 .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TAL/DJN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 214 PM MDT FRI SEP 9 2005 COZ001>014-017>023-UTZ022>025-027>029-101300- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 214 PM MDT FRI SEP 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT... THUNDERSTORMS WILL INCREASE THROUGHOUT WESTERN COLORADO AND EASTERN AFTERNOON OVER THE REMAINDER OF THE AFTERNOON. AS THESE STORMS MOVE QUICKLY NORTHEASTWARD ACROSS THE AREA...HEAVY RAIN...HAIL... DANGEROUS LIGHTNING...AND WIND GUSTS UP TO 45 MPH CAN BE EXPECTED. HOWEVER...THERE IS A POSSIBILITY THAT SOME OF THESE STORMS COULD BECOME SEVERE. KEEP AN EYE ON THE SKY...ESPECIALLY IF YOU ARE OUTDOORS...AND BE ALERT TO ANY WARNINGS THAT MAY BE ISSUED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... ISOLATED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...AND AGAIN ON WEDNESDAY AND THURSDAY...MAINLY OVER THE MOUNTAINS. LOCALLY HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND CLOUD TO GROUND LIGHTNING MAY OCCUR WITH THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Grand Junction radar (KGJX), 224 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474346.